Glycopeptide-induced neutropenia: Cross-reactivity between vancomycin and teicoplanin

Shu Hwa Hsiao, Chia-Ming Chang, Jui-Chen Tsai, Chia Yin Lin, Li Hsiang Liao, Wen Liang Lin, Ta Jen Wu

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)

Abstract

OBJECTIVE: To report teicoplanin-related neutropenia that developed after an episode of neutropenia induced by vancomycin therapy. CASE SUMMARY: A 57-year-old female suffered from osteomyelitis of the left humerus, with a white blood cell (WBC) count of 2.8 × 103/mm3 and absolute neutrophil count (ANC) of 0.28 × 103/mm3, occurring after 24 days of vancomycin therapy. Vancomycin was changed to teicoplanin and the agranulocytosis resolved 4 days later. However, a new episode of neutropenia, with a WBC count of 2.8 × 103/mm 3 and ANC of 0.448 × 103/mm3, occurred 11 days after teicoplanin initiation. Agranulocytosis resolved 4 days following withdrawal of teicoplanin. DISCUSSION: Because of the close time relationship between drug administration and the development of symptoms and signs, as well as between drug withdrawal and changes in WBC count and ANC, the episodes of neutropenia were suspected to be drug related. Teicoplanin-induced agranulocytosis that followed vancomycin-induced agranulocytosis suggests a possible cross-reactivity between the 2 drugs. Both reactions were categorized as probable according to the Naranjo probability scale. CONCLUSIONS: For all patients with vancomycin-induced neutropenia, possible cross-reactivity of teicoplanin should be monitored.

Original languageEnglish
Pages (from-to)891-894
Number of pages4
JournalAnnals of Pharmacotherapy
Volume41
Issue number5
DOIs
Publication statusPublished - 2007 May 1

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Glycopeptide-induced neutropenia: Cross-reactivity between vancomycin and teicoplanin'. Together they form a unique fingerprint.

Cite this